IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 6072 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »  Article in PDF (371 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 » Case
 »  References

 Article Access Statistics
    Viewed382    
    Printed14    
    Emailed0    
    PDF Downloaded21    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2021  |  Volume : 53  |  Issue : 4  |  Page : 334-335
 

Prolonged sertraline use related carcinoembryonic antigen increase


1 Department of Philosophy, Uskudar University, Istanbul, Turkey
2 Department of Psychiatry, Uskudar University, Istanbul, Turkey
3 Department of Psychology, Boğaziçi University, Istanbul, Turkey

Date of Submission08-May-2021
Date of Decision23-Jun-2021
Date of Acceptance23-Jun-2021
Date of Web Publication18-Aug-2021

Correspondence Address:
Dr. Baris Önen Ünsalver
Uskudar Universitesi NPFeneryolu Tip Merkezi, Ahmet Mithat Efendi cd., No: 17 Kalamış 34726 Istanbul
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_370_21

Rights and Permissions



How to cite this article:
Ceylan ME, Ünsalver BÖ, Evrensel A, Kaya Yertutanol FD, Dönmez A. Prolonged sertraline use related carcinoembryonic antigen increase. Indian J Pharmacol 2021;53:334-5

How to cite this URL:
Ceylan ME, Ünsalver BÖ, Evrensel A, Kaya Yertutanol FD, Dönmez A. Prolonged sertraline use related carcinoembryonic antigen increase. Indian J Pharmacol [serial online] 2021 [cited 2021 Dec 1];53:334-5. Available from: https://www.ijp-online.com/text.asp?2021/53/4/334/324043




Sir,

Selective serotonin reuptake inhibitors (SSRI) are used worldwide for various neuropsychiatric disorders and other medical diagnoses such as chronic pain and irritable bowel syndrome with few drug-related complications for more than 30 years. It is well known that regular blood tests are required for SSRI-related common side-effects such as increased bleeding and increase in liver enzymes. However, there might be other unrecognized side-effects yet to be reported. We have previously reported an increase in carcinoembryonic antigen (CEA) in two patients on paroxetine and escitalopram.[1],[2] Here, we report the third case with mildly elevated CA 15-3 and CEA tumor markers related to prolonged sertraline use.


 » Case Top


74-year-old female nonsmoker patient had symptoms of distress, reluctance to go outside, social isolation, insomnia, anorexia, inability to do daily chores, and was diagnosed with DSM-5 Major Depressive Disorder. She had diabetes mellitus that was well-controlled with metformin 2000 mg/day, and she had no personal or family history of malignancy. She was already on sertraline 100 mg/day and melatonin 3 mg/day when she was examined. She had been using sertraline in the range of 50–100 mg/day during the last 20 years. Biochemical workup for the presenting symptoms' differential etiology yielded a minimal increase in tumor markers CA 15-3 = 23,01 (0–23) and CEA = 7,64 (0–5). The sedimentation rate was 28, which is typical for her age group (<25). Further detailed workup for any malignancy was negative. Therefore, we associated the mild increase in CA 15-3 and CEA with prolonged use of sertraline regarding our previous experience with escitalopram and paroxetine. The tumor markers returned to normal levels as sertraline was decreased gradually to 37.5 mg/day with the addition of mirtazapine 7.5 mg/day and medazepam 10 mg/day. She remains symptom-free after 3 months of treatment.

The prevention of bone fractures is a priority for the elderly because the neuropsychiatric well-being of old-aged people deteriorates after a bone fracture.[3] In a study, increased CEA levels were associated with bone fractures.[4] SSRIs are reported to reduce bone formation, possibly through their effects on the gut-mediated pathway.[5] It is debatable whether this increased bone fracture rate is also related to SSRI-associated CEA increase. Even though the exact mechanism of the increase in tumor markers is not precise in our patients, it might be suggested that SSRI use is asked in all patients with increased CEA before proceeding with further detailed malignancy investigations.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 » References Top

1.
Ceylan ME, Turkcan A, Ozer U. Paroxetine may cause increase in carcinoebmryonic antigen (CEA). Eur J Clin Pharmacol 2009;65:1271.  Back to cited text no. 1
    
2.
Ceylan ME, Evrensel A, Önen Ünsalver B. Long-term use of escitalopram and a high level of carcinoembryonic antigen. Korean J Fam Med 2016;37:359.  Back to cited text no. 2
    
3.
Gold DT. The nonskeletal consequences of osteoporotic fractures. Psychologic and social outcomes. Rheum Dis Clin North Am 2001;27:255-62.  Back to cited text no. 3
    
4.
Kim BJ, Baek S, Lee SH, Ahn SH, Kim HM, Kim SH, et al. Higher serum carcinoembryonic antigen levels associate with more frequent development of incident fractures in Korean women: A longitudinal study using the national health insurance claim data. Bone 2015;73:190-7.  Back to cited text no. 4
    
5.
Kumar M, Jiloha RC, Kataria D, Prasad S, Vohora D. Effect of selective serotonin reuptake inhibitors on markers of bone loss. Psychiatry Res 2019;276:39-44.  Back to cited text no. 5
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow